Nebraska, 2018

Hail and Damaging Winds in Nebraska, May 17, 2018

May 17, 2018 · NWS CYS · 16 events in 6 counties and zones

Severe thunderstorms produced several reports of large hail and damaging winds throughout much of the Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms produced several reports of large hail and damaging winds throughout much of the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 4:45 PM MST, 15 minutes earlier.

Area forecast discussion, May 17, 4:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
545 PM MDT Thu May 17 2018

.UPDATE...
Issued at 515 PM MDT Thu May 17 2018

Severe Thunderstorm Watch has been issued for western Nebraska
until 1100 PM tonight. Activity is rapidly developing at this hour
and will continue to strengthen and push east into Cheyenne
county, Morrill, and Box Butte counties. Updates have been sent.

&&

.SHORT TERM...(This evening through Friday)
Issued at 1248 PM MDT Thu May 17 2018

Latest surface analysis was showing the dry line about 10 miles
west of Cheyenne. Through the morning the dewpoints have been 50
to 55 in Cheyenne with lower 40 degree dewpoints about 10 miles.
Latest radar loop was showing elevated convection trying to
develop around Horse Creek, but the cap is still pretty evident
over this area based on the visible satellite loop. Meanwhile,
Niobrara county is showing a bit more enhancement. LAPS data is
showing very limited CINH over the area, so it probably will be
another 1 to 2 hours before we start to see this convection
become more prevalent. CAPES are very high especially over the
panhandle where capes are running 3000-4000 j/kg with marginal
effective shear around 30kts. This is sufficient instability to
create supercells with large hail up to baseball size along with
damaging downburst winds. The tornado threat cannot be ruled out,
but the bulk of shear is in the mid layers. These supercells
should begin to shift east this evening and evolve into clusters
which will increase the threat for damaging winds. Things should
begin to settle down towards midnight. The next round of
convection is expected to develop once again Friday afternoon.
This convection looks to have more effective shear with values
around 40kts, but the instability is not expected to be as high as
today. The severe convection will also most likely not linger
much beyond the early part of the evening as the cold front dives
south through the area. However, we may be faced with heavy
rainfall/minor flooding potential along and behind the front
through Saturday morning with 1 to 2 inches of rainfall possible.
This is all in response to the mid/upper level low developing over
northeast Colorado which will advect plenty of moisture into
areas east of the Laramie Range along with good upslope flow.

.LONG TERM...(Friday night through Thursday)
Issued at 1248 PM MDT Thu May 17 2018

Upper trough situated over the central high plains Saturday night
will progress slowly east-northeast toward the Upper Midwest
through Sunday. Showers will gradually diminish Saturday night and
Sunday morning along and east of I-25. Scattered showers/isolated
tstorms will redevelop along and west of the Laramie Range Sunday
afternoon with the passage of a weak disturbance in the SW flow
aloft. High temperatures Sunday will be 10 degrees warmer compared
to Saturday.

For the Monday through Wednesday period, weak diffluent south-
southwest flow aloft prevails as a upper low meanders over the
Great Basin. Weak disturbances will periodically track across the
CWA, producing isolated to scattered convection each day. Above
normal temperatures are expected with highs in the 70s lower
elevations.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 540 PM MDT Thu May 17 2018

Latest radar loop was showing the convection continuing to erupt
across the Nebraska panhandle. Would expect this convection to
continue to slowly push east through the Nebraska Panhandle TAF
sites this evening. Meanwhile, we would expect some outflow to
push through the CYS TAF site this evening which will allow for
low level moisture and perhaps some lower ceilings and fog to push back
into the CYS TAF site late tonight. May also see some patchy fog
late tonight in the Nebraska TAF sites towards daybreak. Frontal
boundary is expected to surge through the area tomorrow afternoon
which will once again trigger more showers and thunderstorms.

&&

.FIRE WEATHER...
Issued at 150 PM MDT Thu May 17 2018

No major fire weather concerns during the next few days, due to
greenup and persist chances of showers and thunderstorms through
the period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...TJT
SHORT TERM...REC
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...REC
Hazardous weather outlook, May 17, 4:12 PM MST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
512 PM MDT Thu May 17 2018

WYZ101>119-182315-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
512 PM MDT Thu May 17 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TONIGHT

Widely scattered thunderstorms are expected through this evening,
mainly east of Interstate 25. A few thunderstorms may become
strong with hail and strong gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widespread showers and isolated non-severe thunderstorms are
forecast Friday night and Saturday. Colder air on the backside
of a low pressure system over eastern Colorado will drive snow
levels down to around 9000 feet. Several inches of wet snow are
possible over the higher elevations of the Snowy Range, with
lesser accumulations for the Sierra Madre and north Laramie
ranges.

Widely scattered mainly afternoon and evening thunderstorms
will be possible Sunday through Wednesday. Severe weather is
not expected.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-182315-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
512 PM MDT Thu May 17 2018

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A Severe Thunderstorms Watch is in effect until 11 PM tonight. A
line of thunderstorms will develop near the Wyoming border over
the next hour or so and then move eastward through late this
evening. The primary threats will be large hail and damaging wind
gusts up to 70 mph, as well as locally heavy rainfall and frequent
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A cold front will move through the area Friday afternoon, with
scattered thunderstorms expected. Some of the storms will be
strong to severe with hail to ping pong ball size, wind gusts to
60 mph, and locally heavy rain. The greatest threat will be east
and south of a line from Cheyenne to Torrington to Alliance.

Widespread showers and isolated non-severe thunderstorms are
forecast Friday night and Saturday.

Widely scattered mainly afternoon and evening thunderstorms
will be possible Sunday through Wednesday. Severe weather is
not expected.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

In the hours before

Special weather statement, May 17, 1:09 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
209 PM MDT THU MAY 17 2018

WYZ102-172100-
Niobrara County WY-
209 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 300 PM MDT...

At 208 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burdock, or 14 miles northwest of Edgemont, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4334 10406 4334 10419 4350 10422 4350 10406
TIME...MOT...LOC 2008Z 181DEG 11KT 4342 10407

Lyons
Special weather statement, May 17, 2:52 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
352 PM MDT THU MAY 17 2018

WYZ102-172230-
Niobrara County WY-
352 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
430 PM MDT...

At 352 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burdock to 7 miles west of Redbird to near
Lance Creek. Movement was northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Redbird around 400 PM MDT.
  Lance Creek and Mule Creek Junction around 430 PM MDT.

LAT...LON 4337 10406 4313 10436 4287 10479 4316 10469
      4351 10434 4350 10406
TIME...MOT...LOC 2152Z 206DEG 11KT 4344 10405 4326 10441 4298 10471

Rubin
Special weather statement, May 17, 3:35 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
435 PM MDT THU MAY 17 2018

WYZ101>103-106-107-172330-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
435 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA...NORTHEASTERN
ALBANY...NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL
530 PM MDT...

At 435 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mule Creek Junction to 8 miles south of
Manning Ranch to near Harris Park. Movement was east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Mule Creek Junction around 440 PM MDT.

Other locations impacted by these storms include Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 111 and
131.

LAT...LON 4337 10406 4291 10465 4222 10527 4226 10559
      4297 10510 4350 10428 4351 10413 4350 10406
TIME...MOT...LOC 2235Z 260DEG 8KT 4346 10425 4288 10496 4232 10540

Rubin
Special weather statement, May 17, 4:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT THU MAY 17 2018

NEZ019-180000-
Scotts Bluff NE-
503 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF COUNTY UNTIL
600 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hubbard Hill, or 11 miles southwest of Scottsbluff, moving northeast
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hubbard Hill around 515 PM MDT.
  Scotts Bluff National Monument around 540 PM MDT.
  Gering and Terrytown around 545 PM MDT.
  Scottsbluff around 550 PM MDT.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4170 10387 4177 10391 4199 10368 4172 10350
TIME...MOT...LOC 2303Z 243DEG 12KT 4176 10384

Rubin

The radar

The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
May 17, 5:00 PM MST to 5:03 PM MST
Where
Scotts Bluff County, 5 mi W of Gering
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.830, -103.757

Estimated wind gusts of 55 to 60 mph were observed west of Gering.

Thunderstorm Wind, Cheyenne

When
May 17, 5:49 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.990

The wind sensor at the Sidney Airport measured a peak gust of 66 mph.

Thunderstorm Wind, Cheyenne

When
May 17, 5:53 PM MST
Where
Cheyenne County, 1.04 mi E of (Sny)sidney Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.970

Hail, Dawes

When
May 17, 5:58 PM MST
Where
Dawes County, 7.16 mi SSW of Wayside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.890, -103.300

Thunderstorm Wind, Box Butte

When
May 17, 6:09 PM MST
Where
Box Butte County, (Aia)alliance Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.060, -102.800

The wind sensor at the Alliance Airport measured a peak gust of 58 mph. Some power outages and uprooted trees were reported at Alliance.

Hail, Dawes

When
May 17, 6:26 PM MST
Where
Dawes County, Chadron
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.830, -103.000

Thunderstorm Wind, Box Butte

When
May 17, 6:38 PM MST
Where
Box Butte County, Alliance
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.100, -102.870

Widespread power outages were reported due to knocked over powerlines in addition to uprooted trees.

Hail, Cheyenne

When
May 17, 7:36 PM MST to 7:37 PM MST
Where
Cheyenne County, 4.5 mi W of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -103.067

Quarter size hail was observed west of Sidney.

Hail, Cheyenne

When
May 17, 7:45 PM MST to 7:46 PM MST
Where
Cheyenne County, 3 mi W of Sidney
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.150, -103.038

Hen egg size hail was observed at the Interstate 80 rest area west of Sidney.

Hail, Cheyenne

When
May 17, 7:49 PM MST to 7:50 PM MST
Where
Cheyenne County, Sidney
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -102.980

Dime to quarter size hail was observed at Sidney.

Hail, Cheyenne

When
May 17, 7:56 PM MST to 7:58 PM MST
Where
Cheyenne County, 3 mi NW of Sidney
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
41.181, -103.021

Tennis ball size hail was observed northwest of Sidney.

Hail, Cheyenne

When
May 17, 8:18 PM MST to 8:20 PM MST
Where
Cheyenne County, 5 mi N of Sidney
Measured
2.5 in hail
Reported by
Public
Coordinates
41.222, -102.980

Tennis ball size hail was observed north of Sidney.

Thunderstorm Wind, Cheyenne

When
May 17, 9:05 PM MST to 9:07 PM MST
Where
Cheyenne County, Dalton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -102.970

Estimated wind gusts if 55 to 60 mph were observed at Dalton.

Hail, Morrill

When
May 17, 9:15 PM MST to 9:17 PM MST
Where
Morrill County, 10.78 mi SE of Broadwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.500, -102.690

Dime to quarter size hail was observed five miles west of Lisco.

Hail, Cheyenne

When
May 17, 9:50 PM MST to 9:52 PM MST
Where
Cheyenne County, 12 mi NNE of Sidney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.310, -102.892

Half dollar size hail was observed east of Gurley.

Hail, Kimball

When
May 17, 10:45 PM MST to 10:47 PM MST
Where
Kimball County, 10 mi NE of Kimball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.332, -103.524

Quarter size hail was observed northeast of Kimball.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770261, 770265, 785964, 785965, 770266, 785966, 785967, 770288, 770289, 770293, 770298, 770300, 770319, 770326, 770327, 770329.